An alarming report from patient online websites on persistent side effects of antidepressant drugs has been published in one of the last issue of Psychotherapy and Psychosomatics by investigators from the University of Bologna and North America.
In the present study, a group of investigators analyze online self-reporting from a variety of websites visited by patients who had discontinued selective serotonin reuptake inhibitor (SSRI) antidepressants and were reporting, spontaneously on those internet forums, significant withdrawal symptoms and postwithdrawal psychopathology, that they attributed to discontinuation of their SSRI antidepressants. SSRI withdrawal, like for other classes of CNS depressant type (alcohol, benzodiazepine, barbituric, narcotic, antipsychotic, antidepressant), needs to be divided into two phases: the immediate withdrawal phase consisting of new and rebound symptoms, occurring up to 6 weeks after drug withdrawal, depending on the drug elimination half-life, and the postwithdrawal phase, consisting of tardive receptor supersensitivity disorders, occurring after 6 weeks of drug withdrawal.
Between February 2010 and September 2010, qualitative Google searches of 8 websites including Paxilprogress.org, ehealthforum.com, depressionforums.org, about.com, medhelp. org, drugLib.com, topix.com and survivingantidepressants.org were carried out in English, using keywords as 'SSRIs withdrawal syndrome', 'Paxil withdrawal', 'SSRIs forums'. Links from the above websites/forums and other related material were also followed. Investigators listed selected online patient self-reporting of physical and psychiatric withdrawal symptoms for each of the 6 SSRIs: paroxetine (n = 3), sertraline (n = 2), citalopram (n = 2), fluoxetine (n = 1), fluvoxamine (n = 1) and escitalopram (n = 3), which they thought reflected best patient self-reporting of SSRI withdrawal symptoms. From online information available, gender is known for 4 patients (2 men and 2 women), the mean length of SSRI treatment (n = 9) was 5.13 years, range 0.25-15 years, median 4.5, and the mean duration of withdrawal symptoms (n = 7) was 2.5 years, range 0.125-6 years, median 2.1 years. 58% of patients (7 out of 12) reported persistent postwithdrawal symptoms: 3 of 3 paroxetine patients, 2 of 2 citalopram, 1 of 1 fluvoxamine, 1 of 3 escitalopram and none of both sertraline and fluoxetine patients. Persistent postwithdrawal disorders, which occur after 6 weeks of drug withdrawal, rarely disappear spontaneously, and are sufficiently severe and disabling to have patients returned to previous drug treatment. When their drug treatment is not restarted, postwithdrawal disorders may last several months to years.
Significant persistent postwithdrawal emergent symptoms noted consist of anxiety disorders, including generalized anxiety and panic attacks, tardive insomnia, and depressive disorders including major depression and bipolar illness. Anxiety, disturbed mood, depression, mood swings, emotional liability, persistent insomnia, irritability, poor stress tolerance, impaired concentration and impaired memory are the more frequent postwithdrawal symptoms reported online. In accordance with data from controlled trials, online self-reporting shows paroxetine to be the most likely to be associated with withdrawal symptoms, while fluoxetine the least. Online forums also show an association between citalopram withdrawal and a variety of persistent postwithdrawal symptoms, lasting more than 4 months. Fluvoxamine appears to be less prescribed, but still reported online to cause postwithdrawal panic disorder; controlled studies have also found fluvoxamine to be associated with a high frequency of withdrawal symptoms. With regard to minor new SSRI withdrawal symptoms, they are known to occur after drug discontinuation with a variable frequency and duration, from a few hours up to 6 weeks, depending on the SSRI discontinued. Its frequency and severity vary mainly according to the SSRI used. This online study confirms those reported to occur in the literature with the highest frequency: headaches, nausea, loose stools, dizziness, disorientation, inability to concentrate, tinnitus, and unstable gait. Thus, there is concordance between new SSRI withdrawal symptomatology described in scientific papers and those reported online by patients. As already discussed, a recurrent disabling withdrawal symptom described online by patients is 'brain zaps', 'electrical shock sensations', 'shocks and zaps', there were 5 patients included who had these new withdrawal symptoms. Even after a very gradual drug tapering and under careful psychiatrist monitoring, new withdrawal symptoms still occur according to most studies, which is also found in this online patient selfreporting study.
This research found a significantly great number of patients off SSRI, describing the same cluster of withdrawal symptoms for a longer time than expected. Paroxetine withdrawal and postwithdrawal symptoms as reported in the scientific literature were confirmed, as well as most frequent minor new symptoms reported in controlled clinical trials. Reappraisal of tardive persistent postwithdrawal disorders may also provide a better understanding of rebound, recurrence and relapse during long-term antidepressant drug therapy. The leading investigators of the study, Carlotta Belaise, Ph.D, comments: "What impressed me exploring these websites has been that these patients feel deserted from official psychiatry. New research on how to interpret and address this symptomatology is badly needed".
Psychotherapy and Psychosomatics